Skip to content
Rebound Headache
avatar
HeadachesSuck22 posted:
Hello...my doctor recently diagnosed me with rebound headaches. I have been on medication for 10yrs now. She wants me to come off of my medications, but wants to do it in a hospital so I can be monitored. I am a little hesitant to do so. I am wondering if anyone here has gone through this. If so, maybe you can tell me a bit about your experience and your results. I would really appreciate it. Thank You
Sandra
Reply
 
avatar
mymygraine responded:
Hi HeadachesSuck22 -

First I would ask what kind of doc gave you this information. Are you seeing a headache specialist, or migraine specialist, or is this information coming from your neurologist or other kind of physician. Before I went into the hospital I would make sure I was seeing a migraine (if that is your diagnosis) specialist, and if not get another opinion. I would get a second opinion in any case.

I have had taken many medications that over the years have given me rebound headaches (now referred to as Medication Overuse Headaches [MOH>). I prefer the term rebound myself, because MOH puts the responsibility on the patient for taking too much medication, when what is happening is that your body is rejecting the medication as a method to stop the headache/migraine.

I was hospitalized once to undergo tx to stop my migraines - at that time I had daily migraines with acute flare-ups. An IV injection was used, and it never broke the migraine during my 8 day stay, and eventually I was given steroids to get me off the IV med. It is certainly faster to go off all your meds in the hospital, because it is done all at once, using other meds to control the withdrawals, and I don't know what kind of meds or how many you are on. But it is also a very expensive way to get off the meds, so make sure your insurance will cover the costs before you do this.

I have suffered from debilitating intractable migraines for 43 years and have had many "rebound" migraines caused by a medication my body is rejecting. There is nothing to do if you are taking a medication that is causing another headache except stop taking it. If you are taking more than one med, who knows which one is giving you the trouble. I can tell now when something is giving me a rebound migraine because of the intensity and type of migraine I get. I have suffered through my share of rebounds at home with no medication to take the pain, and use ice, and other remedies to help the process. It is primarily a question of time, and some have lasted over 60 hrs before I get relief. If you are a type A personality with a high pain tolerance, you may be able to do it at home, but with supervision of your doc, one med at a time.

This has been my experience, and it is only my experience. Everyone is different, and everyone handles pain differently. What has worked for me may not work for you. There are a lot of meds I cannot use because of their rebound effect, and trial and error is the only way I have ever found out.

Good luck, get a second opinion if you are unsure about it, and make sure you are talking to a headache/migraine specialists.
 
avatar
itmatsb responded:
Yes, taking any pain reliever for 3 times a week or more does cause rebound headaches forever.

I would suggest that you might get some other treatment to treat your headaches so that when you get off your current medication, it will be easier. A daily preventative medication to prevent migraines would be the most obvious treatment.

What kind of headaches do you have? Do you have neck tightness? What were your headaches like when you first started your medication and what medication is it?

I was on opiates plus Tramadol 24/7 for 8 months until I had a set of nerve block injections. I went off the pain medicine cold turkey since the headaches went away for 5 days, not knowing there could be any side effects. Then I needed far less pain medication. But I DO NOT RECOMMEND that you go off cold turkey. REALLY.

If I know more information, then I may be able to better help you.

Sara


Helpful Tips

Yoga Helps
Yoga is a good tool to reducing stress and the headaches that come with it. More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center